Malaria tablets and stomach problems

Discussion in 'Health and Fitness' started by creskita, Mar 11, 2009.

Welcome to the Army Rumour Service, ARRSE

The UK's largest and busiest UNofficial military website.

The heart of the site is the forum area, including:

  1. Has anyone out there suffered from stomach problems after taking malaria tablets?

    I took Lariam the first time round in Kenya and developed some stomach problems whilst out there which were treated and resolved.

    The second time round I was on Chloroquine. Towards the end of the exercise I developed stomach problems once more, which ended in hospitlisation in Haslar.

    I was diagnosed with Crohns.

    Lariam and Chloroquine side effects include gastrointestinal problems.

    Any other horror stories like this?
     
  2. Yes, I keeled over in Malaysia once, but only because I took it on an empty stomach - ALWAYS take them after a meal (not a snack).
     
  3. Dunno I scoffed chloroquin without any issues through telic 4, only the Pizza inn cabin on camp screwed my guts up!
     
  4. Everyone is different. Some folks can take them with no problem whatsoever but quite a few people have some form of (usually mild) gastric disturbance eg loose stools or abdominal cramps.

    I echo mnairb's comment - take them with food to minimise the risk of the tablets irritating your stomach. I suspect that having Crohns won't help matters......your absorption rate could be affected and your gut is likely to be more sensitive than the average punter. The improtant thing is to be careful not to trigger off your Crohns.

    One way is to split the tablet in half (am talking about mefloquine now, not chloroquine) and take half in morning and half that same evening. Or half at night and rest the next morning. Means that there won't be an onslaught of the drug all at once. This does not count for all drugs by the way!

    Malaria can kill. If the medication is unsuitable it is important you find the nearest possible replacement rather than stop taking them. I recommend (particularly because you have Crohns) that you start any course at least 3 weeks before you go anywhere to see how you fare on them - that gives you time to change if doesnt suit.

    Peeby
     
  5. A mate I was with in Kenya was taking larium (mefloquin) after we'd been on paludrin in the trees. Only prob was that he was taking them in the same dosage as the paludrin - one a day. He was absolutely shagged for months.

    If you want to know more go to BNF 57 which will be able to give you some info on the contra-indications (side effects and what you can and can't take with the drug).

    I never got on with Larium and I believe that most doctors do not prescribe it anymore because of the problems with it.

    Sorry to hear about your problems.
     
  6. doxycycline is a reasonably stable anti malaria drug, I have been using it now for 4 years without any side effects
     
  7. Larium was a killer for my stomach

    but I also had to take doxicyclone (mong spelling)

    and that like Larium affects different people in different ways

    with doxicylone I used to have the most vivid wet dreams and the most intense vinegar

    strokes ever- not complaing just boasting-


    If you are asking as some part of a campaign- I know a guy doing a studyi into this

    on the behalf of the Irish Army
     
  8. Mefloquine (Larium) is still widely prescribed when folks are travelling to areas with chloroquine and proguanil resistance. The alternatives are often not as effective and have their own side effect risks.

    This is particularly true for West Africa and Kenya.

    It is really important that folks who need to take Larium are not put off by scaremongering (accdepting there is a recognised side-effect profile) as failure to comply with treatment can result in very serious, lifethreatening, cases of malaria.

    The Forces usually recommend that Larium is started 3 weeks before leaaving the country in order to check that the individual does not suffer from any of the known side-effects (esp psychiatric/bad dreams etc). Only if they do, should it be switched to a different drug.

    Peeby